Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 121, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 2, 2000, 9:32 PM EDT for Westmoreland County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 2, 2000, 9:32 PM EDT (01:32 UTC)
- Expired
- Jun 2, 2000, 10:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Westmoreland County, VA
The radar
The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 10:07 PM EDT | Hail 0.88 | Colonial Beach, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1012 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
591 WUUS51 KAKQ 030133 SVRAKQ VAC193-030200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 932 PM EDT FRI JUN 2 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA * UNTIL 1000 PM EDT * AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF COLONIAL BEACH...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR COLONIAL BEACH AT 935 PM EDT OAK GROVE AT 940 PM EDT POTOMAC MILLS AT 945 PM EDT WESTMORELAND STATE PARK AT 955 PM EDT LERTY AT 1000 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. LAT...LON 3836 7704 3821 7717 3806 7692 3824 7678 $$ HESS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:15 PM EDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jun 2, 3:15 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT FRI JUN 2 2000
STG UPR RDG RETROGRADES WESTWARD THIS WEEKEND AS BROAD TROF SWEEPS
THRU NE/MID ATLC STATES. UPR HGT FALLS IN COMBO WITH MARINE AIR AT
SFC WILL DROP TEMPS TO NR/BLO SEASONAL LEVELS FOR EARLY JUNE.
A SULTRY EVE LEADS TO A MUGGY NGT AS COLD FRONT WON/T ARRIVE TIL LT
TNT/EARLY SAT. LEE TROF WILL CROSS MTNS AND MOVE OUT AS PREFRONTAL
THIS EVE. AS LL FLOW TURNS MORE WESTERLY...INCRSG DOWNSLOPE/DRYING
WL HELP LIMIT PCPN. HWVR...NOT COMFORTABLE WITH COMPLETELY DROPPING
POPS WITH BNDRY DROPPING THRU JUICY AIRIMASS SO WL LV LOW CHC PCPN
FOR MAINLY AFTER MIDNIGHT.
DEW POINT/MAIN SFC FRONT WILL DROP S THRU FA LT TNT/EARLY SAT. WL
NEED TO CONT LOW CHC POP INTO SAT MORN OVR SRN AREAS...THEN HIGH
PRES NOSES DOWN CHES BAY PUSHG BNDRY S OF CWA BY MIDDAY SAT. BNDRY
SLOWS DOWN THEN STALLS FAR ENUF S OF AKQ ZONES TO KEEP PCPN MENTION
OUT. CAN/T RULE OUT STRAY SHRA NE NC SAT AFTN BUT ELSW INCREASINGLY
SUNNY AS DRIER AIR FILTERS IN N TO S. TURNING COOLER AS 8H TEMPS
20C TDY DROPPING TO 10-12C ON SAT.
COLD FRONT RETURNS N AS WARM FRONT LATE IN THE WKEND. MOISTURE/LIFT
INCRSG AHD OF BNDRY AND WL LIKELY SEE AGN INCSRG CLDS SUNDAY.
EXNTDD: BEST LIFT/DEEP MOISTURE NOT ARRVING TIL MON AS WARMFRONT
PUSHES N THRU REGION SO NO PCPN MENTION TIL MON. COLD FRONT MOVES
ACRS MID ATLC REGION EARLY TUE...WL KP EARLY PCPN CHCS ON TUES THEN
CLEARING. HIGH PRES BUILDS INTO MID ATLC WED FOR DRY AND SEASONAL
CONDS.
CWF: WL RAISE FLAGS ALL AREAS (XCPT CURRITUCK SND) THIS PKG AS
POST-FRONTAL WINDS WL NUDGE SCA CRITERIA SPEEDS FOR A TIME LT TNT
INTO EARLY SAT". ALSO...SEAS WL KICK UP ALG CST PER INCREASING N/NE
FETCH.
.AKQ...SMALL CRAFT ADVISORY CHES BAY S OF SMITH POINT AND ATLC CSTL
WTRS FM FENWICK ISL TO CURRITUCK BEACH LIGHT.
CULLENIn the hours before
Special weather statement, Jun 2, 6:00 PM EDT, 3 hours 32 minutes before
MDZ021>025-VAZ048-049-061>064-069-071>078-083-085-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD, VA 600 PM EDT FRI JUN 2 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT FOR PORTIONS OF CENTRAL VIRGINIA...NORTHERN NECK...AND LOWER MARYLAND EASTERN SHORE... THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS OVERNIGHT...MAINLY NORTH OF A LINE FROM FARMVILLE TO RICHMOND AND CHINCOTEAGUE. AT 6 PM...A LINE OF THUNDERSTORMS...ASSOCIATED WITH A STRONG COLD FRONT...CURRENTLY LIES ACROSS PENNSYLVANIA AND WEST VIRGINIA AND IS MOVING SLOWLY TO THE SOUTHEAST. THE PRIMARY THREAT WILL BE HAIL. STRONG THUNDERSTORM WIND GUSTS WILL BE POSSIBLE OVER CENTRAL VIRGINIA...NORTHERN NECK...AND LOWER MARYLAND EASTERN SHORE. SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR UPDATES ON ANY SEVERE WEATHER POTENTIAL. HESS q
Special weather statement, Jun 2, 7:22 PM EDT, 2 hours 10 minutes before
MDZ021>025-VAZ048-049-061>064-068>078-083-085-030400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 722 PM EDT FRI JUN 2 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 412 IS IN EFFECT FOR PORTIONS OF CENTRAL VIRGINIA...THE NORTHERN NECK...AND LOWER MARYLAND EASTERN SHORE UNTIL MIDNIGHT EDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT FOR THE FOLLOWING LOCATIONS... IN VIRGINIA... AMELIA CAROLINE CHESTERFIELD CUMBERLAND ESSEX FLUVANNA GOOCHLAND HANOVER HENRICO KING AND QUEEN KING WILLIAM LOUISA NORTHUMBERLAND POWHATAN RICHMOND WESTMORELAND INCLUDING THE INDEPENDENT CITIES OF... COLONIAL HEIGHTS RICHMOND IN MARYLAND... DORCHESTER SOMERSET WICOMICO WORCESTER INCLUDING THE MARINE AREA... ATLANTIC COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE WINDS OVER 60 MILES AN HOUR...LARGE HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN. HOWEVER...DAMAGING STRAIGHT-LINE WINDS ARE LIKELY THE GREATEST THREAT. SKYWARN SPOTTER ACTIVATION IS REQUESTED. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS 2FROM THE NATIONAL WEATHER SERVICE. HESS/MALOIT
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:39 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 51 min |
| Jun 2, 10:00 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.